Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

August 15, 2021Walker County, Winston County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 15, 2021, 4:41 PM CDT for Walker County, Winston County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2021, 4:41 PM CDT (21:41 UTC)
Expired
Aug 15, 2021, 5:15 PM CDT
In force
34 min
Issued by
NWS Birmingham, AL
Hail
0.00 in
Wind
40

Counties Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 100 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 340 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
340 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

176 
WWUS84 KBMX 152141
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
441 PM CDT Sun Aug 15 2021
 
ALZ011-013>015-152215-
Fayette AL-Walker AL-Winston AL-Marion AL-
441 PM CDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of northern Walker,
southeastern Marion, Winston and northern Fayette Counties through
515 PM CDT...

At 440 PM CDT, Doppler radar was tracking a strong thunderstorm near
Camp McDowell, or 7 miles northwest of Jasper, moving northwest at 5
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Jasper, Winfield, Carbon Hill, Lynn, Arley, Berry, Double Springs,
Oakman, Addison, Glen Allen, Kansas, Nauvoo, Eldridge, Curry, Houston
Recreational Area, Camp McDowell, Smith Dam, Nesmith, Ashbank and
Poplar Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3399 8711 3399 8715 3397 8714 3396 8711
      3394 8710 3391 8708 3361 8750 3387 8793
      3430 8725 3430 8711
TIME...MOT...LOC 2140Z 129DEG 6KT 3393 8736 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

25/Owen

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 15, 2:13 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 15, 2:13 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
213 PM CDT Sun Aug 15 2021

.SHORT TERM...
/Updated at 0121 PM CDT Sun Aug 15 2021/

Through Tonight.

Extensive cloudiness is present across the region this afternoon
owing to rich moisture downstream of a broad mid to upper-level
trough situated over the Ozarks and the Lower MS Valley. Widely
scattered showers have begun to develop in the Central AL
vicinity along with thunderstorms just north of the AL/TN state
line. Low-level cumulus are beginning to show vertical
development on visible satellite imagery, so we should see
activity begin to increase over the next few hours as
destabilization continues. In the low-levels, inverted troughing
will provide enhanced lift, especially north of I-20 where strong
negative omegas are focused near a weak stationary front which
extends west-southwest from the Mid- Atlantic region through the
Tennessee Valley. Therefore, I only made minor adjustments to PoPs
for this afternoon with scattered to numerous showers and
thunderstorms best describing the eventual coverage expected later
today. Before this happens, temperatures will peak in the mid 80s
to near 90 degrees until the rain and cloud cover subdues
warming. The activity will diminish overnight, but scattered
showers and thunderstorms may continue through midnight with
lingering overcast and instances of patchy fog developing
thereafter.

Monday.

Meanwhile, tropical system Fred will become the primary feature of
interest as it makes it's way toward the Florida Panhandle coast
tomorrow afternoon & evening. The upper-level trough will also stay
in place to our northwest unable to move eastward due to strong
ridging building over the East Coast. Greatest moisture and
consequently highest PoPs will be focused again in the northwest
near the upper-level trough and also in our southeast where waves of
moisture will preclude Fred as it advances towards the coast. A
relative moisture minima will exist between the two features in the
central portions of the forecast area, generally between I-59 & I-
85, where conditions will be suitable for scattered development at
most.

86

.LONG TERM...
/Updated at 0145 PM CDT Sun Aug 15 2021/

Fred continues to highlight and dominate the long term portion of
the forecast. The biggest change in the forecast is the eastward
shift in the storm track. This will put the center of circulation
on a line from MGM, northeast to near GAD for most of the day on
Tuesday. There has also been an overall increase in strength,
especially before Fred makes landfall along the Florida coast.

Impacts.

Locally, we have increased sustained wind speeds and gusts to
around 20 to 30 kts in the far SE CWA. This will keep the winds
just below tropical storm strength, although some minimal
tropical storm gusts can't be ruled out. The strongest winds would
be along and south of the I85 corridor during the early morning
hours on Tuesday. Rainfall amounts have also increased slightly
with the maximum amounts along and east of the center of up to 4
inches. The forward speed will preclude any flood watches at this
time. The tornado threat will remain nonzero for areas east of the
center. The wind shear will obviously maintain a favorable
environment, however, the instability will struggle considering
the time of day, which will mainly be during the early morning
hours on Tuesday. In addition, the widespread moderate to heavy
rainfall will reinforce the cooler boundary layer conditions.

17/KLAWS

&&

.AVIATION...
18Z TAF Discussion.

General low-level cloudiness has increased across the area resulting
from surface destabilization amongst a moist, tropical airmass.
Ceilings have mostly risen above MVFR criteria, and flight impacts
will come from the increased coverage and occasional passage of
showers and storms throughout the afternoon which will be supported
by an upper-level trough situated over the Lower MS Valley. Activity
will diminish overnight and should end by midnight, but low ceilings
will develop early tomorrow morning. Ceilings will improve after
sunrise with BKN/OVC skies.

86

&&

.FIRE WEATHER...

A hot and humid weather pattern featuring daily afternoon and
evening thunderstorms will continue through Monday with RH values
remaining above 50 percent. Winds should remain light through
Sunday with an increase for Monday and Tuesday as tropical system
Fred makes landfall. Widespread rainfall is expected Tuesday
across East Alabama as Fred moves inland.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     70  86  70  81  70 /  70  50  40  80  40
Anniston    71  86  71  82  72 /  60  40  50  90  50
Birmingham  72  87  71  83  71 /  70  50  40  70  30
Tuscaloosa  72  88  71  84  73 /  70  50  30  60  20
Calera      72  85  71  82  72 /  70  40  50  70  30
Auburn      71  82  71  82  72 /  30  60  80  90  40
Montgomery  72  86  72  87  73 /  40  60  80  80  30
Troy        71  83  71  85  73 /  30  70  80  90  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Aug 15, 4:01 AM CDT, 12 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
401 AM CDT Sun Aug 15 2021

ALZ011>015-017>050-161215-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
401 AM CDT Sun Aug 15 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Tropical system Fred will move northward across Central Alabama on
Tuesday. Sustained winds of 20 to 25 mph and gusts of 30 to 35 mph
could occur east of I-65 and south of Interstate 20. This is also
where the potential for localized flooding could develop.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Aug 15, 3:37 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Birmingham AL
337 PM CDT Sun Aug 15 2021

ALZ024-152100-
Jefferson AL-
337 PM CDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of central Jefferson
County through 400 PM CDT...

At 336 PM CDT, Doppler radar was tracking a strong thunderstorm over
northwestern Birmingham, moving north at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Birmingham, Vestavia Hills, Bessemer, Homewood, Mountain Brook,
Hueytown, Gardendale, Fairfield, Fultondale, Pleasant Grove, Tarrant,
Midfield, Adamsville, Brighton, Lipscomb, Graysville, Morris, Sylvan
Springs, Brookside and Mulga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3376 8674 3344 8675 3343 8708 3363 8710
      3363 8709 3366 8709 3366 8706 3368 8706
      3369 8704 3373 8704 3373 8703 3374 8703
TIME...MOT...LOC 2036Z 178DEG 5KT 3354 8685

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

25/Owen
Special weather statement, Aug 15, 4:41 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
441 PM CDT Sun Aug 15 2021

ALZ011-013>015-152215-
Fayette AL-Walker AL-Winston AL-Marion AL-
441 PM CDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of northern Walker,
southeastern Marion, Winston and northern Fayette Counties through
515 PM CDT...

At 440 PM CDT, Doppler radar was tracking a strong thunderstorm near
Camp McDowell, or 7 miles northwest of Jasper, moving northwest at 5
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jasper, Winfield, Carbon Hill, Lynn, Arley, Berry, Double Springs,
Oakman, Addison, Glen Allen, Kansas, Nauvoo, Eldridge, Curry, Houston
Recreational Area, Camp McDowell, Smith Dam, Nesmith, Ashbank and
Poplar Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3399 8711 3399 8715 3397 8714 3396 8711
      3394 8710 3391 8708 3361 8750 3387 8793
      3430 8725 3430 8711
TIME...MOT...LOC 2140Z 129DEG 6KT 3393 8736

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

25/Owen

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 9:45 PM CDTSpecial Weather StatementBMXShelby30 min
Aug 15, 3:37 PM CDTSpecial Weather StatementBMXJefferson23 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.